Virginia, 2004Flash Flood in Virginia, August 12, 2004
August 12, 2004 · NWS LWX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 2:45 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 12, 2:45 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT THU AUG 12 2004
.SHORT-TERM (TON-FRI)...
WIDESPREAD HEAVY RAINS TONIGHT INTO EARLY FRI...
SFC DATA SHOWS WAVE LOW PRES OVR FAR NRN NC LIFTING NE ALONG STALLED
OUT BDRY. THIS IS ENHANCING CONVECTION OVER CNTRL/SRN VA AND NC AS
SEEN ON LATEST RDR MOSAICS. ADDITIONAL HEAVY RAINS EXPECTED
OVERNIGHT INTO FRI MORNING AS REMNANTS OF BONNIE INTERACT WITH
AFOREMENTIONED BDRY. OTHER FACTORS THAT FAVOR HEAVY RAINS IS REGION
UNDER IN THE FAVORABLE RIGHT REAR QUADRANT OF A 100KT JET STREAK.
BESIDES SMALL STREAM FLOODING THERE IS ALSO THE POTENTIAL FOR ISOLD
TORNADOES MAINLY TOMORROW MORNING OVER THE ERN COUNTIES AND THE BAY
AS REMNANT CIRCULATION PASSES BY.
REMNANTS OF BONNIE LIFT RAPIDLY AWAY FROM THE AREA BY 18Z TOMORROW.
BOTH ETA AND GFS SHOW SUBSIDENCE OVER THE AREA IN THE AFTERNOON. SO
EXPECTING THE SUN TO COME OUT.
&&
.LONG TERM...
FRIDAY NIGHT AND BEYOND...
BIG STORY IN THE LONG RANGE WILL BE STORM NUMBER TWO...CHARLEY. OF
COURSE THERE IS UNCERTAINTY WITH A DAY 2.5 TROPICAL SYSTEM BUT
CONSISTENCY HAS BEEN GOOD IN THE PAST 24 HOURS...WITH THE SYSTEM
COMING RIGHT THROUGH OUR FORECAST AREA SAT NIGHT.
BUT...SINCE IT ALSO TRAVELS ACROSS LAND DURING ITS ENTIRE TREK
THROUGH THE SOUTHEAST STATES IT WILL BE SUBSTANTIALLY WEAKENED FROM
WHAT IT MAKES LANDFALL AS. ASSUMING IT KEEPS ITS PRESENT FORECAST
TRACK AND SPEED...IT WILL PRESENT ANOTHER FLOODING THREAT WITH A
SECOND BOUT OF HEAVY RAIN.
WE WILL BE FORECASTING A SLIGHTLY STRONGER VERSION OF STORM NUMBER
ONE. TIMING...6PM SAT TO 8AM SUN. RAIN...2 TO 4 INCHES WITH ISOLATED
AREAS OF HEAVIER RAIN. WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH
IN SOME OF THE STRONGER EMBEDDED TSTMS. ISOLATED TORNADOES POSSIBLE.
TIDES 1 TO 2 FEET ABOVE NORMAL WITH ISOLATED AREAS 3 FT ABOVE
NORMAL. IF WE DO GET THE ONE TWO PUNCH OF HEAVY RAIN...THAT
CERTAINLY COULD CAUSE FLOODING CONDITIONS ON THE MAINSTEM RIVERS.
THINK THERE WILL BE A CLEARING LULL LATE FRI INTO SAT MORN...THEN
CLEARING AGAIN SUNDAY DURING THE DAY AFTER THE DEP OF CHARLEY. MCLR
TO PCLDY SKIES WILL LAST SUN AFTERNOON THROUGH TUE MORN WITH ANOTHER
FRONT BEARING DOWN FOR MID WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH FROM NOON THURSDAY UNTIL NOON FRIDAY FOR ZONE
DCZ001.
MD...FLOOD WATCH FROM NOON THURSDAY UNTIL NOON FRIDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FLOOD WATCH FROM NOON THURSDAY UNTIL NOON FRIDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.
WV...FLOOD WATCH FROM NOON THURSDAY UNTIL NOON FRIDAY FOR ZONES
WVZ048>055.
MARINE...SMALL CRAFT FOR MD CHES BAY AND TIDL POTOMAC.
SHORT TERM/AVIATION/MARINE FORECASTER: ROSA
LONG TERM FORECASTER: STRONGHazardous weather outlook, Aug 12, 12:24 PM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
124 PM EDT THU AUG 12 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-131000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
124 PM EDT THU AUG 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
A FLOOD WATCH VALID FROM NOON TODAY THROUGH FRIDAY MORNING HAS BEEN
POSTED ACROSS THE ENTIRE AREA.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING NEAR A STALLING COLD FRONT. THESE THUNDERSTORMS ARE EXPECTED
TO PERSIST THROUGH THE EVENING.
IN ADDITION...THE REMNANTS OF TROPICAL STORM BONNIE WILL AFFECT THE
REGION LATE TONIGHT AND FRIDAY MORNING. THIS WILL BRING A MORE
WIDESPREAD HEAVY RAIN TO THE AREA.
CREEKS AND SMALL STREAMS WILL LIKELY RISE SIGNIFICANTLY THIS
AFTERNOON IN THE VICINITY OF HEAVIER THUNDERSTORMS. THESE AFFECTS
WILL BECOME COMMON ACROSS THE AREA LATE TONIGHT WITH THE ARRIVAL OF
BONNIE. MAIN STEM RIVER RISES ARE EXPECTED BY FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...
WITH THE WIDESPREAD HEAVY RAINFALL ALREADY EXPECTED WITH TROPICAL
STORM BONNIE...ANY ADDITIONAL HEAVY RAINFALL SATURDAY NIGHT THROUGH
EARLY SUNDAY WITH TROPICAL SYSTEM CHARLEY HAS THE POTENTIAL TO CAUSE
SIGNIFICANT FLOODING ACROSS THE AREA.
THE TIMING AND TRACK OF THESE SYSTEMS REMAIN UNCERTAIN...HOWEVER
TORRENTIAL RAINS COULD PRODUCE LOCALIZED FLASH FLOODING AS WELL AS
FLOODING OF MAINSTEM RIVERS. BASED ON THE LATEST COMPUTER
GUIDANCE...THE ENTIRE STERLING HYDROLOGIC AREA IS AT RISK FOR
FLOODING FROM THESE TROPICAL SYSTEMS.
IN ADDITION...WINDS OF UP TO 40 MPH WILL BE POSSIBLE SATURDAY NIGHT
AS CHARLEY MOVES THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER ADDITIONAL
PRECIPITATION OBSERVATIONS WILL APPRECIATED THROUGH SATURDAY.
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 12, 3:33 PM EST, 2 hours 57 minutes before
DCZ001-VAZ054-122115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
433 PM EDT THU AUG 12 2004
DCZ001-VAZ054-122115-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-DISTRICT OF COLUMBIA DC-
433 PM EDT THU AUG 12 2004
STRONG THUNDERSTORMS OVER WESTERN PRINCE GEORGES COUNTY MOVING
NORTHWEST AT 20 MPH WILL BEGIN AFFECTING THE DISTRICT OF COLUMBIA BY
445 PM. THESE STORMS WILL CONTINUE MOVING NORTHWEST AND WILL AFFECT
ARLINGTON...FALLS CHURCH AND ALEXANDRIA BY 500 PM. EXPECT WIND GUSTS
TO 40 MPH...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WITH
THESE THUNDERSTORMS.
Special weather statement, Aug 12, 3:47 PM EST, 2 hours 43 minutes before
MDZ009-VAZ042-053-122145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT THU AUG 12 2004
MDZ009-VAZ042-053-122145-
FAIRFAX VA-LOUDOUN VA-MONTGOMERY MD-
447 PM EDT THU AUG 12 2004
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM ROCKVILLE TO ALDIE WILL
MOVE NORTH AT 20 MPH THROUGH PORTIONS OF NORTHERN FAIRFAX...LOUDOUN
AND MONTGOMERY COUNTIES THROUGH 545 PM. COMMUNITIES WHICH WILL BE
AFFECTED BY THIS LINE ARE RESTON...STERLING...CHANTILLY...ARCOLA...
ASHBURN...NORTH POTOMAC...DAWSONVILLE AND POOLESVILLE. EXPECT WIND
GUSTS TO 40 MPH...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES
WITH THESE THUNDERSTORMS.
Special weather statement, Aug 12, 3:53 PM EST, 2 hours 37 minutes before
MDZ004-122200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 PM EDT THU AUG 12 2004
MDZ004-122200-
FREDERICK MD-
453 PM EDT THU AUG 12 2004
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHERN AND
CENTRAL FREDERICK COUNTY AND MOVE NORTH AT 25 MPH THROUGH 600 PM.
EXPECT WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL AND FREQUENT
LIGHTNING STRIKES WITH THE STRONGEST THUNDERSTORMS.
Special weather statement, Aug 12, 4:12 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
512 PM EDT THU AUG 12 2004
MDZ010-011-122145-
HOWARD MD-SOUTHERN BALTIMORE MD-
512 PM EDT THU AUG 12 2004
...FLOOD WATCH IN EFFECT...
AT 510 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS BETWEEN
ELKRIDGE AND CLARKSVILLE...MOVING TO THE NORTHWEST AROUND 15 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF CATONSVILLE...COLUMBIA...ELKRIDGE...ELLICOTT CITY
...WEST FRIENDSHIP...MILFORD MILL...RANDALLSTOWN AND WOODLAWN WILL
BE AFFECTED BY THESE STORMS THROUGH 545 PM EDT. IN ADDITION EXPECT
VERY HEAVY RAINFALL WITH LOCALIZED PONDING OF WATER IN LOW LYING
AREAS. RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE FROM THESE STORMS.
SMZ
Special weather statement, Aug 12, 5:05 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
605 PM EDT THU AUG 12 2004
VAZ036>041-050-051-055>057-122330-
ALBEMARLE VA-CULPEPER VA-FAUQUIER VA-GREENE VA-KING GEORGE VA-MADISON
VA-NELSON VA-ORANGE VA-RAPPAHANNOCK VA-SPOTSYLVANIA VA-STAFFORD VA-
605 PM EDT THU AUG 12 2004
...FLOOD WATCH IN EFFECT...
JUST BEFORE 6 PM...DOPPLER RADAR SHOWED AN AREA OF HEAVY SHOWERS AND
THUNDERSTORMS OVER SOUTH CENTRAL VIRGINIA THAT IS MOVING NORTHEAST
AROUND 35 MPH. BETWEEN 5:30 AND 6 PM HEAVY SHOWERS AND STORMS WILL
MOVE ACROSS EASTERN PORTIONS OF NELSON AND ALBEMARLE COUNTY.
BETWEEN 7 AND 8 PM...THIS AREA OF SHOWERS AND STORMS WILL MOVE
ACROSS WEST CENTRAL VIRGINIA. THE STORMS WILL ENTER THE SOUTHERN
PORTIONS OF GREENE...ORANGE AND SPOTSYLVANIA COUNTIES AROUND 7
PM...AND BETWEEN 7:30 AND 8 PM SPREAD NORTHEAST INTO MADISON...
RAPPAHANNOCK...STAFFORD ...CULPEPER...FAUQUIER AND KING GEORGE
COUNTIES AND THE CITY OF FREDERICKSBURG.
VERY HEAVY RAINFALL AND WINDS GUSTING TO 30 MPH WILL ACCOMPANY THIS
AREA OF SHOWERS AND STORMS. LOCALIZED RAINFALL AMOUNTS OF ONE INCH
ARE POSSIBLE WITH THIS ACTIVITY THROUGH 8 PM. DO NOT DRIVE ACROSS
FLOODED ROADS NOR ATTEMPT TO CROSS HIGH WATER AREAS ON FOOT.
STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR FURTHER UPDATES
AND SHOULD WARNINGS BE ISSUED FOR THESE AREAS.
SMZ
Local storm report, Aug 12, 5:44 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
644 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG REISTERSTOWN 39.46N 76.81W
08/12/2004 BALTIMORE MD TRAINED SPOTTER
A NUMBER OF LARGE TREES REPORTED TO HAVE BEEN BROKEN IN
HALF. THIS OCCURED AT THE CORNER OF BUTLER RD AND RT.30.
&&
JDFlash Flood, Alexandria (C)
- When
- August 12, 6:30 PM EST to 8:30 PM EST
- Where
- Alexandria (C) County, Alexandria
- Reported by
- NEWSPAPER
- Coordinates
- 38.805, -77.047 (the zone’s center; the record gives no point)
Heavy rain flooded West and Wythe streets, just outside the Braddock Street Metro station.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in South Carolina, August 12, 20043 injured · $1.5 million · F1 · 9 events
- Tornado and Flood in Virginia, August 12, 20041 injured · $775,000 · F1 · 3 events
- Flash Flood and Hail in New Mexico, August 12 to 13, 20041 injured · $750,000 · 1 in hail · 6 events
- Tornado in Florida, August 12, 2004F2 · 1 event
- Flash Flood in Pennsylvania, August 12 to 13, 2004$1.0 million · 1 event
- Tornadoes and Hail in Texas, August 12, 2004$625,000 · F0 · 8 events
- Hail and Damaging Wind in Texas, August 12, 2004$181,000 · 2.75 in hail · 25 events
- Flash Flood in New York, August 12, 2004$500,000 · 1 event
- Tornadoes and Flash Flooding in North Carolina, August 12, 20044 injured · F1 · 7 events
- Tropical Storm in Florida, August 12, 2004$100,000 · 14 events
- Hail and Damaging Winds in Oklahoma, August 12, 2004$82,000 · 1.75 in hail · 18 events
- Lightning Strike in Massachusetts, August 12, 2004$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421725.